Ask a doctor

How Do I Treat Bruising After Lip Augmentation with Restalyn?

I had Restalyn injected in my lips yesterday. I made it clear to my practitioner that i wanted the results to be very subtle, that I was starting a new senior job next week and did not want to deal with any bruising or freakish swelling. They assured me that it would be fine and that I could even go out that same night. They also promised to be very restrained in how much they used - saying that i could always inject more later. Well, going anywhere is not a possibility and I'm really worried about my first week at work.

The biggest problem is the duck like appearance, an imbalance between my top and bottom lip and, most importantly, severe bruising which has turned the left side of my bottom lip black. Oddly enough my top lip is totally fine ( although they did do more injections on the bottom) I'm icing all the time, taking Benadryl and Arnica, and sleeping upright. I think the swelling will probably be gone by Tuesday ( start day) but I'm worried about the black bruising. It's even on my skin next to my lip. is there anything at all I can do to make the blackness dissipate? I can't even cover it with concealer. Does anyone know of any make-up that can cover black and blue lips? It almost looks like they're bleeding black and blue

Doctor Answers 22

You are doing everything you should be doing

Dear Black and Blue,

Keep doing what you are doing. Unfortunately you were not given the proper information. There is always a possibility of bruising and swelling and you should have been informed so you would have been prepared for the outcome. The bruising and swelling should subside over the next few days.


Los Angeles Plastic Surgeon

Have a question? Ask a doctor

Time should resolve bruising after Restylane lip injections

Bruising following Restylane injections to the lips are very common, and often don't become evident until this next day. The lips are highly vascular, and the inadvertant injury to a small vessel is the norm rather than the exception. To minimize the risk of excessive bruising I suggest you ice your lips both before and after the procedure.

I do not feel that Arnica is beneficial in this scenario, and am not aware of any studies demonstrating its efficacy. Benedryl probably would not be helpful, because this is unlikely to be an allergic type reaction.

Time will usually resolve the bruising issue. If excessive fullness is noted once the bruising has resolved, then Hyaluronidase can be injected into the lip, which will remove the Restylane.

Wilfred Brown, MD
New York Plastic Surgeon
4.5 out of 5 stars 10 reviews

Dermablend or CoverMark are good coverup makeups

You are doing everything you can at this point. I would recommend not taking any alcohol drinks or aspirin nor advil for at least 5 days before your next injection session. Don't blame the restylane or the physician for the bruising. It happens regardless to the best of us physicians from time to time.

It doesn't mean that it will happen next time so don't give up on fillers for your lips unless you want to go to the permanent (but reversible) implants that look and feel very natural. They run about $1500-2000 per lip but saves you alot of money and painful injections in the long run.

A good makeup is either CoverMark or Dermablend.

David Hansen, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 29 reviews

Allow for bruising

Careful technique can minimize bruising, of course. Also Juvederm may be a better choice for patients who experience bruising and swelling with Restylane. As hyaluronic acid fillers have become longer lasting and thicker, the complications from injections have increased.

In all patients who need to be "camera ready", we recommend 48 hours-72 hours of down time, "just in case".

Also, for a patient's first injection, we often recommend Prevelle, which does not last as long but has much lower comlication rates. Very sensitive patients who are sensitive even to Prevelle should probably not have Restylane injections.

For swelling that is already present, ice, elevation, reduction in activities, perhaps arnica cream, perhaps motrin, and perhaps even a Medrol dosepack for very large swelling are all things you should discuss with your doctor. For very severe prolonged cases, hyaluronidase injections to dissolve the Restylane can be considered.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 103 reviews

Bruising will subside with time

Bruising is a commong problem when injecting the lips. Over the years I have found that it is very important to avoid aspirin, ibuprofen, alleve and other anti-inflammatories for at least a week before your treatment. Alcohol, vitamin E supplements and gingko can also make you bruise more easily.

Regardless of the technique, bruising is common and you are doing the right thing to ice and take benadryl for the swelling. The swelling seen with Restylane will subside over the first two days.

Try to find a color stain lipstick such as Revlon's colorstay that stains the lip and hides the bruising then apply a gloss on top. Hope you look great!

Brenda Dintiman, MD
Fairfax Dermatologic Surgeon

Black and Blue

Ice and elevation are usually the 2 best things for the first few days. I am not a big fan of arnica and allt he other herbals that are out there.  Make-up and lipstick can help camouflage the brusiing on the skin and the lips.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Facial Fillers and Bruising: Arnica, BruisKare, Sinecch, Massage

There are two things to do if you experience bruising with facial fillers or other injectables:

1. Speed up the rate of recovery from bruising by employing the following treatments:

  • Arnica tablets: BruiseKare; Sinecch, Homeopathic arnica montana
  • Arnica ointment: BruiseStick ointment
  • Massage

2. Prevent future bruising by speaking to your physician prior to performing your next treatment about the above-mentioned pre-procedural treatments:

  • Arnica tablets: BruiseKare, Sinecch, Homeopathic Arnica montana
  • Arnica ointment: BruiseStick ointment
  • Avoid aspirin, ibuprofen, Motrin, Advil, or any other blood thinners
  • Use ice after the injection
  • Massage early
  • Hold pressure immediately after the injection

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 58 reviews

Bruising After filler injection

Thanks for the question. It is such a problem and we all have issues with bruising and fillers. The key is trying to prevent it. I've recently wrote an editorial discussing research into this area. Perhaps it would be of help?

I go over alot of information so hopefully it helps in the future!

James P. Bonaparte, MD, MSc, FRCSC
Head and Neck Surgery
practicing in Facial Plastic and Reconstructive Surgery
Assistant Professor, University of Ottawa
Ottawa, Ontario, Canada

James Bonaparte, MD, MSc, FRCSC
Ontario Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

The bruising will subside soon

First of all, it sounds like a mistake that you were not informed of the potential for swelling and bruising. Even the most experienced injector cannot guarantee no bruising, especially in the lips. I wouldn't evaluate your final results yet, as swelling can be uneven and distort your final result. As for covering up the bruise, I would recommend Dermablend. The bruising will generally resolve in a week or so. All the best. 

David Rapaport, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 22 reviews

Bruising post Restylane at lips

Unfortunately, bruising sometimes cannot be prevented and is a common side effect post injection. Swelling normally resolves in the first few days. Cold compresses can help alleviate discomfort and swelling. Bruising can last much longer (about 7-10 days). A good concealer can definitely hide most of the discoloration caused by bruising. Makeup Forever has some heavy duty concealers that work very well to camouflage discoloration. This brand can be found at stores such as Sephora. The only other option is to give it some time to allow the bruising to dissipate.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.